Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 133, NWS St. Louis, MO

May 25, 2020Calhoun County, Illinois; Pike County, Missouri

NWS St. Louis, MO issued this river flood warning at May 25, 2020, 10:35 AM CDT for Calhoun County, Illinois; Pike County, Missouri. It took effect at May 25, 2020, 9:00 PM CDT. It was in force for 6 days.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 10:35 AM CDT (15:35 UTC)
In effect from
May 25, 2020, 9:00 PM CDT
Expired
May 31, 2020, 7:00 PM CDT
In force
6 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 73 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Clarksville Lock and Dam 24 (CLKM7).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

798 
WGUS43 KLSX 251535
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
1035 AM CDT Mon May 25 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois...Missouri...
 

  Mississippi River at Louisiana

  Mississippi River at Clarksville

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC163-262134-
/O.NEW.KLSX.FL.W.0132.200526T0600Z-200529T1200Z/
/LUSM7.1.ER.200526T0600Z.200527T0000Z.200528T0600Z.NO/
1035 AM CDT Mon May 25 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mississippi River at Louisiana
* from late tonight to Friday morning.
* At 10:00 AM Monday the stage was 14.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by after midnight 
  tonight and crest near 15.3 feet by tomorrow evening. The river is 
  forecast to fall below flood stage by early Thursday morning.
* Impact:  At 15.0 feet...The first quarter mile of Edison Avenue 
  beyond the railroad tracks begins flooding near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Louisiana       15.0   14.31      15.1   15.3   14.9   14.7   14.3


&&


LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097




$$

ILC013-MOC163-262134-
/O.NEW.KLSX.FL.W.0133.200526T0200Z-200601T0000Z/
/CLKM7.1.ER.200526T0200Z.200527T1200Z.200530T1800Z.NO/
1035 AM CDT Mon May 25 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Mississippi River at Clarksville.
* from this evening to Sunday evening.
* At 10:00 AM Monday the stage was 24.2 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* The river will rise above flood stage by tonight and crest near 
  26.0 feet by Wednesday morning.the river will fall below flood 
  stage by Saturday early afternoon.
* Impact:  At 25.5 feet...State Route P east of Elsberry begins 
  flooding just east of the levee.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Clarksville     25.0   24.21      25.4   26.0   25.8   25.5   25.1


&&


LAT...LON 3939 9097 3945 9089 3938 9077 3923 9071
      3922 9081                       



$$
2 follow-up statements
473 
WGUS83 KLSX 260210
FLSLSX
Flood Statement
National Weather Service St Louis MO
910 PM CDT Mon May 25 2020

...The flood warning continues for the following rivers in 
Illinois...Missouri...

 
  Mississippi River at Louisiana

  Mississippi River at Clarksville

  Mississippi River at Grafton

  Mississippi River at Chester

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC163-270210-
/O.EXT.KLSX.FL.W.0132.200526T1200Z-200531T0600Z/
/LUSM7.1.ER.200526T1200Z.200528T0000Z.200530T0000Z.NO/
910 PM CDT Mon May 25 2020

The Flood Warning continues for
  the Mississippi River at Louisiana
* from Tuesday morning to late Saturday night.
* At  9:00 PM Monday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tomorrow morning
  and to crest near 15.3 feet by Wednesday evening. The river is 
  forecast to fall below flood stage by Friday evening.
* Impact:  At 15.0 feet...The first quarter mile of Edison Avenue 
  beyond the railroad tracks begins flooding near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Louisiana       15.0   14.74      15.0   15.2   15.2   15.1   14.7


&&


LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097




$$

ILC013-MOC163-270210-
/O.CON.KLSX.FL.W.0133.000000T0000Z-200601T0000Z/
/CLKM7.1.ER.200526T0442Z.200527T1800Z.200530T1800Z.NO/
910 PM CDT Mon May 25 2020

The Flood Warning continues for
  the Mississippi River at Clarksville
* until Sunday evening.
* At  9:00 PM Monday the stage was 24.8 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tonight and 
  crest near 25.7 feet by Wednesday early afternoon.The river will 
  fall below flood stage by Saturday early afternoon.
* Impact:  At 25.5 feet...State Route P east of Elsberry begins 
  flooding just east of the levee.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Clarksville     25.0   24.79      25.3   25.6   25.7   25.5   25.1


&&


LAT...LON 3939 9097 3945 9089 3938 9077 3923 9071
      3922 9081                       



$$

ILC083-MOC183-270210-
/O.CON.KLSX.FL.W.0115.000000T0000Z-000000T0000Z/
/GRFI2.1.ER.200517T1007Z.200528T1800Z.000000T0000Z.NO/
910 PM CDT Mon May 25 2020

The Flood Warning continues for
  the Mississippi River at Grafton
* until further notice.
* At  9:00 PM Monday the stage was 19.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 20.8 feet by Thursday early 
  afternoon.
* Impact:  At 18.0 feet...Flood Stage.  Right bank begins to 
  overflow...flooding farmland.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Grafton         18.0   19.69      19.9   20.4   20.7   20.8   20.7


&&


LAT...LON 3881 9057 3888 9057 3899 9046 3895 9028
      3882 9048                       



$$

ILC077-157-MOC157-186-270210-
/O.CON.KLSX.FL.W.0118.000000T0000Z-000000T0000Z/
/CHSI2.1.ER.200518T0633Z.200520T2200Z.000000T0000Z.NO/
910 PM CDT Mon May 25 2020

The Flood Warning continues for
  the Mississippi River at Chester
* until further notice.
* At  9:00 PM Monday the stage was 27.7 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 30.5 feet by Sunday evening.
* Impact:  At 28.0 feet...Unleveed islands near Chester and the prison
  farm floods.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/26  05/27  05/28  05/29  05/30

Mississippi River 
  Chester         27.0   27.73      27.6   27.8   28.9   29.5   30.1


&&


LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
      3787 9003                       



$$
678 
WGUS83 KLSX 261539
FLSLSX

Flood Statement
National Weather Service St Louis MO
1039 AM CDT Tue May 26 2020

...The flood warning is cancelled for the following rivers in 
Illinois...Missouri...
 
  Mississippi River at Louisiana
  Mississippi River at Clarksville

...The flood warning continues for the following rivers in 
Illinois...Missouri...

  Mississippi River at Grafton
  Mississippi River at Chester

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC163-261609-
/O.CAN.KLSX.FL.W.0132.000000T0000Z-200531T0600Z/
/LUSM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1039 AM CDT Tue May 26 2020

The Flood Warning is cancelled for
  the Mississippi River at Louisiana.
* At 10:30 AM Tuesday the stage was 14.6 feet.
* Flood stage is 15.0 feet.
* The river will crest below flood stage at 14.9 feet tomorrow early 
  afternoon.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/27  05/28  05/29  05/30  05/31

Mississippi River 
  Louisiana       15.0   14.58      14.8   14.8   14.6   14.4   14.1

&&

LAT...LON 3945 9111 3952 9097 3945 9089 3939 9097

$$

ILC013-MOC163-261609-
/O.CAN.KLSX.FL.W.0133.000000T0000Z-200601T0000Z/
/CLKM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1039 AM CDT Tue May 26 2020

The Flood Warning is cancelled for
  the Mississippi River at Clarksville.
* At 10:30 AM Tuesday the stage was 24.8 feet.
* Flood stage is 25.0 feet.
* The river is forecast to crest below flood stage at 24.9 feet tomorrow 
  early afternoon.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/27  05/28  05/29  05/30  05/31

Mississippi River 
  Clarksville     25.0   24.77      24.8   24.8   24.6   24.3   24.0

&&

LAT...LON 3939 9097 3945 9089 3938 9077 3923 9071
      3922 9081                       

$$

ILC083-MOC183-272138-
/O.CON.KLSX.FL.W.0115.000000T0000Z-000000T0000Z/
/GRFI2.1.ER.200517T1007Z.200527T1800Z.000000T0000Z.NO/
1039 AM CDT Tue May 26 2020

The Flood Warning continues for
  the Mississippi River at Grafton
* until further notice.
* At 10:30 AM Tuesday the stage was 20.2 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 20.6 feet by tomorrow early 
  afternoon.
* Impact:  At 18.0 feet...Flood Stage.  Right bank begins to 
  overflow...flooding farmland.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/27  05/28  05/29  05/30  05/31

Mississippi River 
  Grafton         18.0   20.17      20.5   20.6   20.5   20.3   20.0

&&

LAT...LON 3881 9057 3888 9057 3899 9046 3895 9028
      3882 9048                       

$$

ILC077-157-MOC157-186-272138-
/O.CON.KLSX.FL.W.0118.000000T0000Z-000000T0000Z/
/CHSI2.1.ER.200518T0633Z.200601T1200Z.000000T0000Z.NO/
1039 AM CDT Tue May 26 2020

The Flood Warning continues for
  the Mississippi River at Chester
* until further notice.
* At 10:30 AM Tuesday the stage was 27.7 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 31.5 feet by Monday morning.
* Impact:  At 31.5 feet...In Perry County, Highway E is closed between
  County Road 322 and Levee Road (County Road 354) at Bois Brule 
  Creek.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/27  05/28  05/29  05/30  05/31

Mississippi River 
  Chester         27.0   27.72      28.1   29.5   30.1   30.7   31.2

&&

LAT...LON 3826 9043 3826 9030 3769 8935 3769 8959
      3787 9003                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at May 25, 10:00 AM CDT, 35 minutes earlier.

Area forecast discussion, May 25, 10:00 AM CDT, 35 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1000 AM CDT Mon May 25 2020

.UPDATE...
Issued at 1000 AM CDT Mon May 25 2020

The latest data streaming in continues to suggest we will see
additional thunderstorm development this afternoon into early this
evening. Latest water vapor imagery and objective analysis shows a
weak shortwave embedded within the southerly mid-level flow over
northern AR. This feature will spread northward today, helping to
focus enough surface convergence to spark thunderstorms in a
fairly uncapped environment.

Today's setup is slightly different than yesterday's. Dewpoints
this morning are generally 3-4 degrees cooler than they were this
time yesterday morning. Consequently, instability is not forecast
to be quite as strong this afternoon as it was yesterday, but will
still be significant with MLCAPEs of 1500-2500 J/kg expected. That
being said, deep-layer shear is expected to be slightly higher
today (20-25 knots) which could lead to a bit better storm
organization. Therefore, isolated severe storms are possible this
afternoon, especially in Missouri where the better forcing and
associated shear will be higher than in IL. While the airmass
between 5-10k feet is much more moist than it was yesterday,
precipitation loading may lead to isolated damaging wind gusts and
some instances of hail to the size of quarters are possible in the
more organized cellular convection.

Deitsch

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 416 AM CDT Mon May 25 2020

Most of the convection across our forecast area has dissipated
early this morning, except for a small area of showers/storms
shifting northward into parts of southeast MO, just south of FAM.
There was a weakening MCS over northeast KS and northwest MO, but
this should remain west of our forecast area. Although there may
be isolated showers this morning, the CAMS are relatively
consistent that the majority of the convection will again occur
during the afternoon and evening hours as the atmosphere becomes
unstable with a continued moist southerly low level flow.
Southwest flow shortwaves will continue to move northeastward
through the area, ahead of the upper level trough centered over
the northern Plains and initiate convection. An MCV over southeast
OK will move northeastward through eastern KS and western MO later
today and result in the best coverage of storms across northeast
and central MO. A few storms may be severe across northeast and
central MO and west central IL this afternoon and early this
evening with the primary threat being damaging winds. The storms
may also produce locally heavy rainfall as well with above normal
values of precipitable water. Although there will be more cloud
cover this morning compared to Sunday morning, the high
temperatures today will continue to be above normal, especially
across east central and southeast MO and southwest IL. The
deterministic and ensemble guidance are consistent that a cut-off
closed low will develop over northern TX on Tuesday in the base
of the upper level trough. Although our area will still get at
least scattered afternoon and evening convection on Tuesday, it
appears that the better threat for severe storms and excessive
rain will shift south-southwest of our forecast area, east of the
upper level low and its associated surface low.

GKS

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 416 AM CDT Mon May 25 2020

Although mainly afternoon and evening convection will continue on
Wednesday, the better coverage of showers/storms should be south
of our area, ahead of the slow moving surface/upper low moving
eastward through northeast TX. A cold front will move slowly
southeastward through our forecast area Thursday and Thursday
night as a northern stream upper level trough moving eastward
through the northern Plains deepens as it moves into the Great
Lakes region. Convection is expected along and south of this cold
front with the better threat for showers/storms shifting into
southeast MO and southwest IL by Friday. Cooler temperatures are
forecast from Friday into the weekend as the upper level flow
becomes northwesterly, and a surface ridge builds southward into
our area from the Northern plains behind the cold front. It also
appears that precipitation will shift south-southeast of our
forecast area Friday night with dry and cooler conditions for the
weekend.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 600 AM CDT Mon May 25 2020

Just mid-high level cloudiness early this morning. Scattered
diurnal cumulus clouds will develop late this morning and this
afternoon with scattered thunderstorms developing in the unstable
atmosphere this afternoon and early this evening which may impact
the taf sites. Mainly southeast winds through the period.

SPECIFICS FOR KSTL: Just mid-high level cloudiness early this
morning. Scattered diurnal cumulus clouds will develop late this
morning and this afternoon with scattered thunderstorms developing
in the unstable atmosphere this afternoon and early this evening
which may impact STL. Mainly southeast winds through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 25, 5:03 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
503 AM CDT Mon May 25 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
503 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today and tonight, especially
during the afternoon and evening. A few of the storms may be severe
this afternoon and this evening across northeast and central Missouri
and west central Illinois. The primary threat from these storms will
be damaging winds, although large hail and isolated tornadoes will
also be possible. Some storms may also produce locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms for parts of the area from
Tuesday through Friday evening.

Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:19 PM CDTAreal Flood AdvisoryLSXAdams3 hr
May 25, 10:35 AM CDTRiver Flood WarningLSXPike4 days
May 24, 8:54 PM CDTFlash Flood WarningLSXJefferson6 hr
May 24, 9:07 PM CDTAreal Flood AdvisoryLSXWashington3 hr
May 25, 6:16 AM CDTRiver Flood WarningLSXJefferson4 hr
May 25, 2:59 PM CDTSevere Thunderstorm WarningLSXLincoln20 min
May 25, 3:11 PM CDTSevere Thunderstorm WarningLSXPike24 min

Nearby

River Flood Warnings in Illinois, 2020River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.